Illinois, 2010

Strong Wind in Illinois, April 6, 2010

April 6, 2010 · NWS PAH · 8 events in 8 counties and zones

Strong south winds occurred between a low pressure center over Kansas and high pressure off the southeast United States coast. Peak wind gusts ranged from 40 to 45 mph generally along and west of Interstate 57, which runs from Mount Vernon south to Cairo.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$17,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Strong south winds occurred between a low pressure center over Kansas and high pressure off the southeast United States coast. Peak wind gusts ranged from 40 to 45 mph generally along and west of Interstate 57, which runs from Mount Vernon south to Cairo. In northern Williamson County, the metal roof of a lumber company in Johnston City collapsed. The metal roof was over a building that was of a pole-barn type of construction. The east side wall nearly came down. The roof was new, installed to replace the one blown off in the May 8 windstorm of 2009. Some power lines were blown down in the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 6, 2:30 AM CST, 8 hours 30 minutes earlier.

Area forecast discussion, Apr 6, 2:30 AM CST, 8 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
330 AM CDT TUE APR 6 2010

.DISCUSSION...
PRIMARY FORECAST CONCERNS OVER THE NEXT FEW DAYS INCLUDE...
(1) WINDS AND DEW POINTS TODAY
(2) CHANCE OF PRECIPITATION LATE TONIGHT THROUGH EARLY THURSDAY
(3) HEAVY RAIN POTENTIAL WEDNESDAY NIGHT
(4) FROST POTENTIAL THURSDAY NIGHT

ANOTHER WINDY DAY IS SHAPING UP ACROSS THE FORECAST AREA AS THE
PRESSURE GRADIENT TIGHTENS BETWEEN HIGH PRESSURE TO OUR EAST AND LOW
PRESSURE DEVELOPING OVER THE PLAINS. BUFKIT NAM/GFS FORECAST
SOUNDINGS INDICATE WINDS AS HIGH AS 40 KNOTS AT THE TOP OF THE
MIXED LAYER...JUST BELOW THE INVERSION THIS AFTERNOON...AT BOTH THE
SALEM IL AND EVANSVILLE IN FORECAST POINTS. THIS WOULD RESULT IN
CONDITIONS APPROACHING ADVISORY CRITERIA...ESPECIALLY ACROSS
SOUTHWEST INDIANA...SOUTHERN ILLINOIS...AND NORTHERN PORTIONS OF
SOUTHEAST MISSOURI. HOWEVER...FORECAST SUSTAINED WINDS OF 20 TO 25
KNOTS AND GUSTS OF 30 TO 35 KNOTS DO FALL JUST SHORT OF CRITERIA...
SO WILL INSTEAD HIGHLIGHT IN THE HWO AND SPS PRODUCTS. ALSO...WINDS
AND FUEL MOISTURE VALUES WILL BOTH CONTRIBUTE TO AN INCREASED FIRE
DANGER TODAY...THOUGH RELATIVE HUMIDITY VALUES WILL FALL SHORT OF
RED FLAG WARNING CRITERIA.

THE AFOREMENTIONED LOW OVER THE PLAINS WILL BEGIN TO PUSH EAST
TOWARDS THE GREAT LAKES REGION TONIGHT...DRAGGING A COLD FRONT INTO
THE QUAD STATE REGION ON WEDNESDAY. EARLY ON...PRECIPITATION WILL
LIKELY BE HIT AND MISS AS IT BEGINS TO IMPACT SOUTHEAST MISSOURI AND
SOUTHWEST ILLINOIS LATE TONIGHT AND WEDNESDAY MORNING. HOWEVER...AS
THE UPPER LEVEL SUPPORT KICKS IN WEDNESDAY AFTERNOON AND ESPECIALLY
INTO WEDNESDAY NIGHT...PRECIPITATION COVERAGE SHOULD BECOME MUCH
BETTER.

INSTABILITY PARAMETERS WILL SUPPORT THUNDERSTORMS DURING THIS
TIME...AND SPC DOES HAVE THE AREA HIGHLIGHTED IN A DAY 2 SLIGHT
RISK. HOWEVER...THE GREATER FOCUS MAY ACTUALLY TURN OUT TO BE
LOCALLY HEAVY RAIN...GIVEN HPC/S DAY 2 QPF FORECAST OF 1 TO 2+
INCHES...MAINLY OVER SOUTHWEST INDIANA AND WESTERN KENTUCKY.

PRECIPITATION WILL SHIFT EAST OF THE REGION EARLY THURSDAY...BUT
CLOUDS WILL BE SLOW TO CLEAR. DEPENDING UPON HOW QUICKLY SKIES CLEAR
THURSDAY AND THURSDAY NIGHT...FROST FORMATION COULD BECOME ANOTHER
ISSUE AS TEMPERATURES ARE FORECAST TO FALL INTO THE 30S OVER MUCH OF
THE AREA THURSDAY NIGHT. WILL NEED TO TAKE A CLOSER LOOK AT THIS AS
THE TIME PERIOD IN QUESTION DRAWS NEAR.

LATE IN THE WEEK AND INTO NEXT WEEKEND...A DRY PLEASANT PERIOD IS
SHAPING UP UNDER THE DOMINANCE OF HIGH PRESSURE. TEMPERATURES WILL
ACTUALLY BE SEVERAL DEGREES BELOW NORMAL LATE IN THE WEEK...BUT
SHOULD MODERATE BACK TO SEASONAL NORMS BY EARLY NEXT WEEK.

&&

.AVIATION...
GUSTY WINDS WILL BE THE MAIN CONCERN THIS ISSUANCE. GUSTS WILL KICK
IN RAPIDLY AFTER SUNRISE AT ALL SITES AS WEAK INVERSION WILL RAPIDLY
ERODE. WE WILL APPROACH BUT SHOULD NOT EXCEED ADVISORY CRITERIA.
OTHERWISE CIGS AND VSBY WILL BE VFR.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

RJP/JAP
Hazardous weather outlook, Apr 6, 3:38 AM CST, 7 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
438 AM CDT TUE APR 6 2010

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-071000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
438 AM CDT TUE APR 6 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

STRONG SOUTH TO SOUTHWEST WINDS 15 TO 25 MPH WITH GUSTS TO 40 MPH
ARE FORECAST TODAY. THIS WILL CAUSE HAZARDOUS BOATING CONDITIONS
ON AREA LAKES. WHILE MINIMUM RELATIVE HUMIDITY THIS AFTERNOON
WILL RANGE FROM 35 TO 45 PERCENT...THE STRONG WINDS AND DRY FUELS
WILL RESULT IN AN ELEVATED FIRE DANGER AS WELL.

A FEW THUNDERSTORMS MAY BEGIN TO IMPACT PORTIONS OF SOUTHEAST
MISSOURI AND SOUTHWEST ILLINOIS LATE TONIGHT...BUT NO SEVERE
WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE LIKELY WEDNESDAY AND WEDNESDAY NIGHT. ISOLATED
STRONG STORMS AND HEAVY RAIN ARE POSSIBLE. THE GREATEST POTENTIAL
FOR APPRECIABLE RAIN WILL BE OVER SOUTHWEST INDIANA AND WESTERN
KENTUCKY WEDNESDAY EVENING...WHEN 1 TO 2 INCHES MAY FALL.

DEPENDING UPON HOW QUICKLY SKIES CLEAR...PATCHY FROST COULD
DEVELOP THURSDAY NIGHT AS TEMPERATURES DROP INTO THE 30S.

FOR THE LATEST RIVER FLOOD INFORMATION...REFER TO OUR WARNINGS AND
STATEMENTS FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Apr 6, 10:40 AM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1140 AM CDT TUE APR 6 2010

INZ082-086>088-KYZ001>003-006>013-015>022-MOZ100-107-108-062230-
PIKE-VANDERBURGH-WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-MUHLENBERG-
TODD-WAYNE MO-CARTER-RIPLEY-
INCLUDING THE CITIES OF...PETERSBURG...EVANSVILLE...BOONVILLE...
ROCKPORT...HICKMAN...CLINTON...BARDWELL...MAYFIELD...SMITHLAND...
BENTON...MURRAY...MARION...EDDYVILLE...CADIZ...PRINCETON...
DIXON...MADISONVILLE...HOPKINSVILLE...HENDERSON...OWENSBORO...
CALHOUN...GREENVILLE...ELKTON...PIEDMONT...VAN BUREN...DONIPHAN
1140 AM CDT TUE APR 6 2010

...STRONG AND GUSTY SOUTH TO SOUTHWEST WINDS EXPECTED TO CONTINUE
TODAY...

SOUTH TO SOUTHWEST WINDS 15 TO 25 MPH...WITH LOCAL WIND GUSTS 35
TO 40 MPH OR MORE WILL LIKELY CONTINUE THIS AFTERNOON ACROSS THE
QUAD STATE REGION...SLOWLY DIMINISHING THIS EVENING BEFORE SHOWERS
AND THUNDERSTORMS MOVE IN OVERNIGHT.

THESE STRONG WINDS WILL MOVE FROM THE OZARK FOOTHILLS IN SOUTHEAST
MISSOURI...ACROSS SOUTHERN ILLINOIS...AND INTO WESTERN KENTUCKY
AND SOUTHWEST INDIANA THIS AFTERNOON.

THE WINDS WILL CAUSE SOME DIFFICULTY FOR DRIVERS...ESPECIALLY
THOSE PERSONS DRIVING TRACTOR TRAILERS AND RECREATIONAL VEHICLES
ON WEST TO EAST ORIENTED ROADWAYS.

FOR THOSE CONSIDERING TRAVEL ON AREA LAKES...BE AWARE THAT THE
WINDS WILL CAUSE CHOPPY WAVES. THIS MAY LEAD TO PROBLEMS
CONTROLLING WATERCRAFT...AND COULD CAPSIZE ANY UNSTABLE
WATERCRAFT.

LOOSE OUTDOOR OBJECTS WILL BE TOSSED AROUND AND SOME BROKEN TREE
LIMBS MAY TOPPLE AND FALL.

AN ELEVATED FIRE DANGER WILL EXIST AS WELL THIS AFTERNOON...DUE TO
THE STRONG WINDS AND DRYING OF SHORT DURATION FUEL SOURCES.

SMITH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 strong wind. Local standard time, as filed.

Strong Wind, Alexander

When
April 6, 11:00 AM CST to 6:00 PM CST
Where
Alexander forecast zone
Measured
39 kt (45 mph) measured gust
Property damage
$1,000
Reported by
ASOS
Coordinates
37.192, -89.338 (the zone’s center; the record gives no point)

Strong Wind, Franklin

When
April 6, 11:00 AM CST to 6:00 PM CST
Where
Franklin forecast zone
Measured
35 kt (40 mph) measured gust
Property damage
$1,000
Reported by
ASOS
Coordinates
37.992, -88.924 (the zone’s center; the record gives no point)

Strong Wind, Jackson

When
April 6, 11:00 AM CST to 6:00 PM CST
Where
Jackson forecast zone
Measured
40 kt (46 mph) measured gust
Property damage
$1,000
Reported by
ASOS
Coordinates
37.785, -89.382 (the zone’s center; the record gives no point)

Strong Wind, Jefferson

When
April 6, 11:00 AM CST to 6:00 PM CST
Where
Jefferson forecast zone
Measured
35 kt (40 mph) measured gust
Property damage
$1,000
Reported by
AWOS
Coordinates
38.301, -88.924 (the zone’s center; the record gives no point)

Strong Wind, Perry

When
April 6, 11:00 AM CST to 6:00 PM CST
Where
Perry forecast zone
Measured
35 kt (40 mph) measured gust
Property damage
$1,000
Reported by
AWOS
Coordinates
38.084, -89.367 (the zone’s center; the record gives no point)

Strong Wind, Saline

When
April 6, 11:00 AM CST to 6:00 PM CST
Where
Saline forecast zone
Measured
35 kt (40 mph) measured gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.753, -88.541 (the zone’s center; the record gives no point)

Strong Wind, Union

When
April 6, 11:00 AM CST to 6:00 PM CST
Where
Union forecast zone
Measured
39 kt (45 mph) measured gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.471, -89.255 (the zone’s center; the record gives no point)

Strong Wind, Williamson

When
April 6, 11:00 AM CST to 6:00 PM CST
Where
Williamson forecast zone
Measured
35 kt (40 mph) measured gust
Property damage
$10,000
Reported by
AWOS
Coordinates
37.730, -88.930 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2010Every state in 2010This day in weather historyWarnings in Illinois, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 220602, 220603, 220604, 220605, 220606, 220607, 220608, 220609.